Format

Send to

Choose Destination
Gen Hosp Psychiatry. 2017 May;46:32-37. doi: 10.1016/j.genhosppsych.2017.02.004. Epub 2017 Feb 28.

Clozapine induced gastrointestinal hypomotility: A potentially life threatening adverse event. A review of the literature.

Author information

1
Department of Liaison Psychiatry, Auckland City Hospital, 2 Park Road, Grafton, Auckland 1023, New Zealand. Electronic address: stephenwest@doctors.org.uk.
2
Department of Gastroenterology and Hepatology, Auckland City Hospital, 2 Park Road, Grafton, Auckland 1023, New Zealand.
3
Department of Psychiatry and Behavioural Sciences, University of California at Davis, Sacramento, CA, United States.
4
Department of Liaison Psychiatry, Auckland City Hospital, 2 Park Road, Grafton, Auckland 1023, New Zealand; Division of Internal Medicine and Division of Psychiatry, Duke University Medical Center, Durham, NC, United States.

Abstract

OBJECTIVE:

The haematological and cardiac complications of clozapine have been well documented. Recent evidence from pharmacovigilance databases suggests that gastrointestinal (GI) complications are the leading cause of clozapine related deaths. This review aims to describe clinical features along with preventative and treatment options.

METHOD:

A review of MEDLINE via PubMed searching for all articles published up to February of 2016. Inclusion criteria were articles that provided clinical or epidemiological information relating to the diagnosis, outcome, management or pathophysiology of clozapine related gastrointestinal disorders in humans.

RESULTS:

Three large case series were identified with 104 cases, 20 of these reported clinical details. A further 52 cases reports were included. Median age was 40, with 79% being male, mean daily clozapine dose was 453 mg. Mortality was 38% with survivors being younger (39 vs. 42), on lower daily doses (400 mg vs. 532 mg), more likely to be female (32% vs. 6%). Four patients were re-challenged with clozapine following CIGH, two suffered a recurrence.

CONCLUSION:

Risk factors for CIGH appear to be older age, male gender, patients in the first four months of treatment, co-prescription of constipating agents, higher daily dose of clozapine, and previous CIGH. Risk factors for death were older age and male gender. Patients receiving clozapine should be counselled about the dangers of constipation and to report new GI symptoms. Once severe CIGH has occurred clozapine should be halted and reviewed with bowel symptoms managed promptly. Re-challenging with clozapine may present substantial risks due to the severity of CIGH and a paucity of evidence. From the available evidence a treatment strategy has been proposed. Further prospective data regarding CIGH are needed to allow a better assessment of the scale of the problem with the development and testing of treatment strategies.

KEYWORDS:

Clozapine; Constipation; Gastrointestinal hypomotility; Ileus

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center